Iowa, 2006

Hail and Damaging Wind in Iowa, May 8, 2006

May 8, 2006 · NWS DMX · 32 events in 13 counties and zones

A southerly flow of moist air was on place over Iowa in advance of an approaching cold front. The moisture was not all that deep with precipitable water values only around an inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$128,000
Crop damage
$95,000
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A southerly flow of moist air was on place over Iowa in advance of an approaching cold front. The moisture was not all that deep with precipitable water values only around an inch. Dew points at the surface approached 60 degrees by late afternoon. The airmass did become quite unstable with lifted indices around -8 C and CAPE values around 2500 J/kg. There was a fair amount of dry air in the lower levels however with LCL heights around 5300 feet. The result was that much of the convection was elevated in nature. With the freezing level around 11,200 feet, hail was common. There were two rounds of thunderstorms. An initial scattered line formed in western and central Iowa during the late afternoon into the early evening. The storms were left splitters and produced hail. As the main line formed along the front, it became fairly solid. Hail was common with much of it around an inch in diameter. One storm produced gulf ball size hail in the Humboldt County area. Another storm produced golf ball size hail in central Iowa in Guthrie County. The storms weakened before midnight as the airmass became more stable and the dynamics weakened. One high wind event occurred with this event. It was actually a downburst from a storm that passed over Hamilton County. The storm produced high winds on two farmsteads. Trees were downed and chimneys were blown off of two houses. To the north of the storm, four inches of rain fell. Ponding of water occurred, however no flash flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 2:55 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 8, 2:55 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT MON MAY 8 2006

.DISCUSSION...

SYNOPSIS...

FROM 12Z OBJECTIVE ANALYSIS...WE HAVE AN UPPER LEVEL SHORTWAVE THIS
AM MOVING THROUGH THE REGION WHICH WILL BE EXITING TODAY. ANOTHER
SYNOPTIC SCALE JET MAX MOVING ONTO NW COAST OF 125-150 KTS. THE
SHORTWAVE AT 250MB EXITING THE UPPER MIDWEST IS FAIRLY DEEP WITH
REFLECTIONS INTO THE LOWER LEVELS AT 700 AND 850MB AND LOW LEVEL
MOISTURE SOMEWHAT LACKING WITH NEAR SURFACE MOISTURE GRADIENT OVER
SRN MS VALLEY EXITING INTO THE SRN AND CENTRAL GREAT PLAINS AT
AROUND 850 MB.

.SHORT TERM...TONIGHT TUESDAY WEDNESDAY

BOTH NAM/GFS IN FAIRLY GOOD AGREEMENT NEXT 12-36 HOURS ON MOST OF
MAIN FEATURES. SHORT TERM FORECASTER DELAYED ONSET OF ORGANIZED AND
HIGHER CHANCE PRECIPITATION OVER WEST TONIGHT UNTIL AFTER SUNSET
WITH BEST CHANCES OVER THE ENTIRE CWA AFTER 06 UTC WITH THINKING
TIMING WISE GFS LOOKED THE BEST. WILL HAVE CHANCE FOR SURFACE BASED
CONVECTION AS SFC TROF/FRONT MOVES INTO WESTERN IOWA WITH LOW TO
MODERATE CAPE...WEAK VALUES IN THE LOWEST 3 KM AND BULK SHEAR ABOVE
40 KTS MAINLY POST FRONTAL.  SO BEST SHEAR AND THERMODYNAMICS MAY BE
SLIGHTLY MISPLACED FOR A BETTER CASE SCENARIO FOR ORGANIZED SEVERE
WEATHER. HOWEVER SLIGHT RISK EXTENDS TO NEAR THE I-35 CORRIDOR
THROUGH 12Z. FOR TUESDAY...WEAK 850 MB THERMAL RIDGING WITH +10 TO
+12C AIR...AND EVEN WITH RELATIVELY COOL AIR ADVECTION WILL SEE
TEMPERATURES BUMP INTO THE LOW TO MID 70S EASILY WITH A FAIRLY
UNIFORM AIRMASS OVER CENTRAL IOWA. USED THE PREFERRED GFS WITH THE
40 KM RESOLUTION  TOMORROW FOR PCPN/QPF FIELDS AND ADJUSTED AND WILL
BUMP TEMPS A COUPLE OF DEGREES HIGHER AS DAYS LIKE THIS ARE OUR
TYPICAL TEMPERATURE BUST DAY.

LIKE THE GFSMOS GRID FOR PCPN TOMORROW NIGHT AS IT SEEMS TO REFLECT
WELL THE PCPN FIELDS OF BOTH THE GFS AND NAM...BUT THINK THE GFS
OVERDOES THE PCPN DURING THE DAY WED AS NAM AND GFS HAVE DIFFERENCES
ON PLACEMENT AND TIMING OF POST FRONTAL H5 SHORTWAVES. WILL MAKE NO
CHANGE TO WEDNESDAY EARLY DAY FORECAST AS MAJOR DIFFERENCE IN MODEL
TIMING OF FORCING MECHANISMS HOWEVER WILL BLEND CURRENT AFTERNOON
FORECAST WITH THE GFS SOLUTION FOR THE AFTERNOON AND SPLIT THE
DIFFERENCE FOR ISOLD THUNDER NORTH TO SOUTH AS SHOWALTERS ARE ONLY
MARGINALLY/WEAKLY UNSTABLE PER GFS IN THE SOUTH.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY (DAYS 3-7)

GFS/EURO/UKMET ALL IN GENERALLY VERY GOOD AGREEMENT THOUGH 72 HOURS
WITH POLAR VORTEX RETROGRADING FROM QUEBEC TO HUDSON BAY. BOTH
ECMWF/GFS DEVELOP A CLOSED LOW CIRCULATION OVER THE UPPER
MISSISSIPPI VALLEY  BY THURSDAY WHICH MEANDERS  THE WESTERN GREAT
LAKES BY THE WEEKEND AND DOES BATTLES WITH THE  BLOCKING HIGH WHICH
BECOMES SET UP OVER EASTERN CANADA BY THIS TIME. AS A
RESULT...NORTHWESTERLY FLOW WITH CLIMATOLOGICAL AVERAGES  REFLECTED
IN THE TEMPERATURES  AND PCPN GUIDANCE. HIGH TEMPERATURES ARE
FORECAST IN THE LOW 60S ON DAY 4 WHERE MORE COOL ADVECTION IS LIKELY
TO BE TAKING PLACE...TO THE UPPER 60S AND LOW 70S BY WEEKS END.

ADDED ADJUSTED HPC GUIDANCE GRIDS TO DAY 6 (SUNDAY) WITH BOTH MODELS
GIVING BAROCLINIC ZONE JUST TO THE SOUTH OF STATE. NOT A LOT OF
CONFIDENCE HERE THUS THE LOW POPS HOWEVER THE GFS DEPICTS AND TO A
SLIGHT DEGREE THE ECMWF AS WELL THE FORECAST  AREA ON THE NORTHSIDE
OF A LOW LEVEL BOUNDARY INVOF MO RIVER VALLEY AND BEING BETWEEN THIS
FEATURE AND UPPER LOW TO NORTHEAST FELT POPS WERE WARRANTED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RUSSELL
Hazardous weather outlook, May 8, 2:12 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT MON MAY 8 2006

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092-
091100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
312 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA WEST
OF AN ALGONA TO BEDFORD LINE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS EVENING AS
THUNDERSTORMS DEVELOP ACROSS THE MISSOURI RIVER VALLEY DURING THE
EARLY EVENING AND THEN MOVE EAST INTO THE AREA. THE PRIMARY
THREATS ARE LARGE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS
UP TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 8 PM AND 1 AM.

IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-
082>086-093>097-091100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
312 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
EAST OF AN ALGONA TO BEDFORD LINE.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME NUMEROUS TONIGHT. AN ISOLATED SEVERE
STORMS IS POSSIBLE WITH THESE STORMS WITH PENNY SIZE HAIL AND WIND
GUSTS TO 60 MPH THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER ON TUESDAY WITH NO SEVERE
WEATHER EXPECTED. IN ADDITION...ISOLATED NON-SEVERE THUNDERSTORMS
ARE POSSIBLE SOUTHEAST OF A WATERLOO TO BEDFORD LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

The radar

The Des Moines radar (KDMX), 68 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

31 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Worth

When
May 8, 4:05 PM CST
Where
Worth County, 7 mi E of Northwood
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.517, -94.483

Hail, Worth

When
May 8, 4:16 PM CST
Where
Worth County, 7 mi E of Northwood
Measured
0.75 in hail
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.550, -94.800

Hail, Worth

When
May 8, 4:25 PM CST
Where
Worth County, 7 mi E of Northwood
Measured
1 in hail
Property damage
$5,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.267, -94.733

Hail, Audubon

When
May 8, 4:35 PM CST
Where
Audubon County, 5 mi ESE of Exira
Measured
1 in hail
Property damage
$2,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.467, -94.183

Hail, Adair

When
May 8, 4:55 PM CST
Where
Adair County, 3 mi E of Adair
Measured
1 in hail
Property damage
$3,000
Crop damage
$3,000
Reported by
NEWSPAPER
Coordinates
42.783, -94.217

Hail, Adair

When
May 8, 4:55 PM CST
Where
Adair County, 4 mi E of Adair
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.417, -94.050

Hail, Guthrie

When
May 8, 5:26 PM CST
Where
Guthrie County, 3 mi E of Casey
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.650, -93.900

Hail, Adair

When
May 8, 5:50 PM CST
Where
Adair County, 15 mi N of Greenfield
Measured
1 in hail
Property damage
$5,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -94.633

Hail, Adair

When
May 8, 5:51 PM CST
Where
Adair County, 15 mi NNE of Greenfield
Measured
1 in hail
Property damage
$5,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -93.917

Hail, Adair

When
May 8, 5:54 PM CST
Where
Adair County, 15 mi NNE of Greenfield
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.233, -93.983

Hail, Humboldt

When
May 8, 7:06 PM CST
Where
Humboldt County, 3 mi SSE of Gilmore
Measured
1 in hail
Property damage
$3,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.283, -95.217

Hail, Humboldt

When
May 8, 7:10 PM CST
Where
Humboldt County, Rutland
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$3,000
Reported by
NEWSPAPER
Coordinates
41.500, -94.600

Hail, Pocahontas

When
May 8, 7:16 PM CST
Where
Pocahontas County, 11 mi ESE of Pocahontas
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.617, -94.183

Hail, Humboldt

When
May 8, 7:17 PM CST
Where
Humboldt County, 3 mi SSE of Gilmore
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -94.567

Hail, Humboldt

When
May 8, 7:27 PM CST
Where
Humboldt County, 5 mi N of Humboldt
Measured
0.75 in hail
Crop damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
42.250, -93.900

Hail, Webster

When
May 8, 7:50 PM CST
Where
Webster County, 8 mi N of Ft Dodge
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.367, -94.117

Hail, Wright

When
May 8, 8:05 PM CST
Where
Wright County, 1 mi S of Eagle Grove
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.767, -94.300

Hail, Webster

When
May 8, 8:40 PM CST
Where
Webster County, 2 mi S of Ft Dodge
Measured
0.75 in hail
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.450, -93.083

Hail, Webster

When
May 8, 8:42 PM CST
Where
Webster County, 1 mi N of Otho
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.450, -93.083

Hail, Crawford

When
May 8, 8:50 PM CST
Where
Crawford County, 1 mi S of Denison
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.450, -93.083

Hail, Sac

When
May 8, 8:50 PM CST
Where
Sac County, 4 mi SE of Odebolt
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.317, -94.050

Hail, Webster

When
May 8, 8:55 PM CST
Where
Webster County, 2 mi N of Callender
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.517, -94.467

Hail, Carroll

When
May 8, 9:16 PM CST
Where
Carroll County, Breda
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.500, -94.350

Hail, Calhoun

When
May 8, 9:25 PM CST
Where
Calhoun County, Lake City
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
42.433, -94.150

Hail, Calhoun

When
May 8, 9:30 PM CST
Where
Calhoun County, 5 mi E of Lake City
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.000, -95.350

Hail, Webster

When
May 8, 9:31 PM CST
Where
Webster County, 3 mi S of Lehigh
Measured
0.75 in hail
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.500, -94.350

Hail, Webster

When
May 8, 9:37 PM CST
Where
Webster County, 3 mi W of Lehigh
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.700, -94.417

Hail, Webster

When
May 8, 9:52 PM CST
Where
Webster County, 3 mi N of Lehigh
Measured
0.75 in hail
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.667, -94.467

Hail, Webster

When
May 8, 9:55 PM CST
Where
Webster County, 3 mi N of Lehigh
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.700, -94.417

Hail, Hamilton

When
May 8, 10:10 PM CST
Where
Hamilton County, 1 mi E of Stratford
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$2,000
Reported by
NEWSPAPER
Coordinates
42.400, -94.300

Hail, Webster

When
May 8, 10:15 PM CST
Where
Webster County, 5 mi ESE of Dayton
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.183, -94.983

Thunderstorm Wind, Hamilton

When
May 8, 10:15 PM CST
Where
Hamilton County, 2 mi SE of Stratford
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.417, -94.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505482, 5505483, 5505484, 5507387, 5505566, 5507394, 5507386, 5505485, 5505486, 5505487, 5505488, 5507396, 5505489, 5505490, 5505491, 5507393, 5505492, 5505493, 5505494, 5505495, 5507392, 5505496, 5505497, 5507388, 5507389, 5505498, 5505499, 5505500, 5505565, 5507390, 5507391, 5507395.